Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 28, 2012, 7:44 PM CST for Alfalfa County, Grant County, Oklahoma. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2012, 7:44 PM CST (01:44 UTC)
- Expired
- Feb 28, 2012, 8:15 PM CST
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 3 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 7:45 PM CST | TSTM WND GST 63 | 1 Ssw Cherokee, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
559
WUUS54 KOUN 290144
SVROUN
OKC003-053-290215-
/O.NEW.KOUN.SV.W.0020.120229T0144Z-120229T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CST TUE FEB 28 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
* UNTIL 815 PM CST
* AT 743 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS FROM NEAR MANCHESTER...TO NEAR
CHEROKEE...TO LAMBERT...MOVING SOUTHEAST AT 35 MPH.
HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE BYRON...CHEROKEE...GOLTRY...GREAT
SALT PLAINS LAKE...HELENA...INGERSOLL...JET...LAMBERT...
MANCHESTER...NASH...WAKITA AND WALDRON.
LAT...LON 3700 9780 3660 9802 3659 9810 3647 9811
3646 9824 3672 9846 3700 9823
TIME...MOT...LOC 0143Z 302DEG 29KT 3674 9829
$$
CMS1 follow-up statement
406
WWUS54 KOUN 290202
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CST TUE FEB 28 2012
OKC003-053-290215-
/O.CON.KOUN.SV.W.0020.000000T0000Z-120229T0215Z/
GRANT OK-ALFALFA OK-
802 PM CST TUE FEB 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR SOUTHEASTERN ALFALFA AND WESTERN GRANT COUNTIES...
AT 801 PM CST...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF WAKITA...TO
WAKITA...TO JET...TO HELENA...MOVING SOUTHEAST AT 35 MPH. SMALL HAIL
AND STRONG WINDS WILL BE THE MAIN THREATS WITH THESE STORMS.
HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE GOLTRY...GREAT SALT PLAINS LAKE...
HELENA...JET...NASH AND WAKITA.
LAT...LON 3700 9780 3660 9802 3659 9810 3647 9811
3646 9824 3658 9834 3700 9799
TIME...MOT...LOC 0201Z 302DEG 29KT 3666 9814
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:32 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 5:32 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CST TUE FEB 28 2012
.AVIATION...
THE MVFR-LEVEL CEILINGS OVER THE E HALF OF OK WILL DISSIPATED
QUICKLY THIS EVENING...AND BY 00Z...NONE OF OUR TAF SITES SHOULD
HAVE A CEILING. THE EXCEPTION TO THIS IS WHERE TSRA OCCUR. IT
APPEARS THAT TSRA WILL FORM A THIN LINE OVER KS...THEN BUILD S
INTO OK...PROBABLY NEAR OR JUST E OF I-35. MEANWHILE...THE DRY
LINE ALONG THE TX/OK BORDER WILL CONTINUE TO MARCH E...BRINGING DU
FROM TX AND NM INTO W OK. WINDS WILL SPIKE BRIEFLY BEHIND THE DRY
LINE OVER W OK...BUT AS THE PRESSURE GRADIENT RELAXES AND THE
NIGHTTIME INVERSION SETS IN...WINDS SHOULD DECREASE FAIRLY QUICKLY
TOWARD 06Z. EXPECT MAINLY CLR SKIES AND LIGHT W WINDS FOR THE
REMAINDER OF THE PERIOD.
&&
.PREV DISCUSSION... /ISSUED 323 PM CST TUE FEB 28 2012/
DISCUSSION...
A POTENT UPPER LEVEL STORM SYSTEM AND ASSOCIATED SFC LOW CONTINUE
TO TRACK NORTHEASTWARD INTO THE CENTRAL PLAINS. WIDESPREAD SHOWER
ACTIVITY IN WARM ADVECTION REGIME HAS ENDED ACROSS CENTRAL AND
WESTERN OKLAHOMA AS MID LEVEL DRY AIR HAS BEGUN OVERSPREADING
WESTERN PARTS OF THE FA. THE DRYLINE HAS BEEN SLOW TO MOVE THIS
AFTERNOON...CURRENTLY STRETCHING FROM THE EASTERN OKLAHOMA
PANHANDLE SOUTHWARD INTO CENTRAL TEXAS. STILL...STRONG SOUTH
WINDS HAVE DEVELOPED AHEAD OF THE DRYLINE AND IT IS EXPECTED TO
REACH OUR WESTERN OKLAHOMA COUNTIES IN THE NEXT COUPLE OF HOURS.
FREQUENT WIND GUSTS OVER 50 MPH HAVE BEEN OBSERVED BEHIND THE
DRYLINE ALONG WITH VERY LOW HUMIDITIES. AS SUCH...WILDFIRE
POTENTIAL WILL BECOME EXTREME OVER WESTERN OKLAHOMA AND ADJACENT
COUNTIES IN WESTERN NORTH TEXAS THROUGH THE EVENING.
CONVECTIVE POTENTIAL ALONG THE DRYLINE THIS EVENING REMAINS
UNCERTAIN...BUT IT DOES APPEAR THAT AT LEAST A FEW STORMS WILL
INITIATE ACROSS CENTRAL OKLAHOMA THIS EVENING. ONLY LIMITING
FACTOR NOW APPEARS TO BE WEAK CAPPING INVERSION AND SOMEWHAT
MODEST INSTABILITY...THOUGH RECENT NAM/GFS BUFR SOUNDINGS DO SHOW
THE CAP ERODING THROUGH THE EVENING. ANY STORM THAT MANAGES TO
DEVELOP WILL HAVE A CHANCE OF BECOMING SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS...THOUGH CONVECTIVE COVERAGE IS EXPECTED TO BE
LIMITED. AS A COLD FRONT SHIFTS SOUTHEASTWARD AND OVERTAKES THE
DRYLINE TONIGHT...WILL SEE AN EXPANSION IN CONVECTIVE ACTIVITY
WITH CONTINUED LOW PROBABILITIES OF SEVERE
THUNDERSTORMS...PARTICULARLY ACROSS EASTERN OKLAHOMA.
THE WEATHER PATTERN QUIETS DOWN TOMORROW WITH MILD AND DRY
CONDITIONS EXPECTED ACROSS THE SOUTHERN PLAINS. EVEN WARMER
WEATHER IS ANTICIPATED FOR THURSDAY AS BREEZY DOWNSLOPE WINDS
OVERSPREAD THE AREA. THE COMBINATION OF ABOVE AVERAGE
TEMPERATURES AND VERY DRY AIR WILL GENERATE VERY HIGH TO EXTREME
WILDFIRE POTENTIAL ACROSS WESTERN OKLAHOMA AND SOME FIRE WEATHER
HEADLINES MAY BE NEEDED THURSDAY IF THIS TREND CONTINUES. THE
PATTERN WILL REMAIN PROGRESSIVE WITH ANOTHER COLD FRONTAL PASSAGE
LATE THURSDAY NIGHT INTO FRIDAY. THIS SHOULD BRING US BACK TO
NEAR AVERAGE TEMPS BY FRIDAY WITH A CHANCE OF RAIN ACROSS MAINLY
SOUTHEAST OKLAHOMA.
BEYOND FRIDAY...TEMPERATURES WILL BE ON THE RISE THROUGH THE
WEEKEND AND EVEN INTO EARLY NEXT WEEK WITH DRY CONDITIONS
PERSISTING ACROSS THE SOUTHERN PLAINS. THE NEXT SHOT AT RAIN WILL
COME MID TO LATE NEXT WEEK AS A BROAD TROUGH MOVES INTO THE
WESTERN U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 40 69 40 74 / 30 0 0 0
HOBART OK 37 72 38 75 / 10 0 0 0
WICHITA FALLS TX 43 77 43 83 / 10 0 0 0
GAGE OK 33 71 33 74 / 10 0 0 0
PONCA CITY OK 39 64 40 73 / 30 0 0 0
DURANT OK 53 74 45 80 / 40 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR OKZ004>006-009>011-
014>016-021-022-033>036.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ004-005-009-
010-014-021-033-034-036.
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR TXZ083-084-087.
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083-084-087.
&&
11/23/23Hazardous weather outlook, Feb 28, 4:35 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CST TUE FEB 28 2012
OKZ004>048-050>052-TXZ083>090-291100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND OVERNIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHERN...CENTRAL...AND SOUTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
CHEROKEE...TO EL RENO AND CHICKASHA...TO DUNCAN AND WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 7 PM
THROUGH 2 AM.
IMPACTS...
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH WILL BE
THE MAIN THREATS WITH ANY SEVERE STORM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING INTO THE OVERNIGHT HOURS.
DISCUSSION...
A DRYLINE WILL MOVE ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THIS EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE
DRYLINE THIS EVENING AND OVERNIGHT AS A LOW-LEVEL JET INTENSIFIES.
ONCE A STORM FORMS...IT WILL MOVE QUICKLY TO THE NORTHEAST. ALTHOUGH
THERE IS NOT A LOT OF INSTABILITY TO WORK WITH...STRONG WIND FIELDS
MAY YIELD STORMS THAT PRODUCE DAMAGING WIND GUSTS AND PERHAPS LARGE
HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY STRONG SOUTHWEST TO WEST WINDS ARE EXPECTED THROUGH EARLY THIS
EVENING WEST OF THE MENTIONED DRYLINE. THESE STRONG WINDS WILL MOST
LIKELY AFFECT WEST-CENTRAL AND NORTHWEST PARTS OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS
SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
THERE WILL BE AN ELEVATED WILDFIRE CONCERN ON THURSDAY AS VERY
WARM...WINDY...AND DRY CONDITIONS DEVELOP.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.In the hours before
Local storm report, Feb 28, 6:27 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST 1 SW BUFFALO 36.82N 99.64W
02/28/2012 M54 MPH HARPER OK MESONET
&&
JPIKELocal storm report, Feb 28, 6:42 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 2 WSW WOODWARD 36.42N 99.42W
02/28/2012 M67 MPH WOODWARD OK MESONET
&&
JPIKESpecial weather statement, Feb 28, 7:03 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CST TUE FEB 28 2012
OKZ005-006-010-011-290130-
WOODWARD OK-MAJOR OK-WOODS OK-ALFALFA OK-
703 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR...WOODS AND
WOODWARD COUNTIES.
AT 701 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8
MILES NORTH OF CAPRON TO 4 MILES WEST OF WAYNOKA...MOVING SOUTHEAST
AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3698 9811 3695 9811 3652 9828 3618 9870
3653 9910 3701 9869 3701 9822
CMSSpecial weather statement, Feb 28, 7:31 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CST TUE FEB 28 2012
OKZ005>007-011-012-290200-
GARFIELD OK-GRANT OK-MAJOR OK-WOODS OK-ALFALFA OK-
731 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD...
GRANT...MAJOR AND WOODS COUNTIES.
AT 731 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES SOUTHEAST OF WALDRON...TO CHEROKEE...TO 5 MILES WEST OF
ALINE...MOVING SOUTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3698 9766 3651 9790 3620 9841 3651 9870
3701 9824 3701 9782
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:03 PM CST | Special Weather Statement | OUN | Alfalfa, Major, Woods | 27 min |
| Feb 28, 7:31 PM CST | Special Weather Statement | OUN | Alfalfa, Grant | 29 min |
| Feb 28, 8:14 PM CST | Severe Thunderstorm Warning | OUN | Grant, Kay | 61 min |
| Feb 28, 9:18 PM CST | Special Weather Statement | OUN | Noble, Payne | 42 min |
| Feb 28, 10:32 PM CST | Special Weather Statement | OUN | Carter, Coal, Hughes, Johnston, Marshall, Murray and 2 more | 43 min |
| Feb 28, 11:13 PM CST | Special Weather Statement | OUN | Seminole | 17 min |
| Feb 29, 4:14 AM CST | Fire Weather Watch | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 26 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.